Semprex-D

Name: Semprex-D

How should I take Semprex-D (acrivastine and pseudoephedrine)?

Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended. Cold medicine is usually taken only for a short time until your symptoms clear up.

Do not take acrivastine and pseudoephedrine for longer than 7 days in a row.

Call your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.

If you need surgery, tell the surgeon ahead of time if you have taken acrivastine and pseudoephedrine in the past few days.

Store at room temperature away from moisture, heat, and light.

Before Using Semprex-D

Allergies

Tell your doctor if you have ever had any unusual or allergic reaction to medicines in this group or any other medicines. Also tell your health care professional if you have any other types of allergies, such as to foods dyes, preservatives, or animals. For non-prescription products, read the label or package ingredients carefully.

Pediatric

Very young children are usually more sensitive to the effects of this medicine. Before giving any of these combination medicines to a child, check the package label very carefully. Some of these medicines are too strong for use in children. If you are not certain whether a specific product can be given to a child, or if you have any questions about the amount to give, check with your health care professional, especially if it contains:

  • Antihistamines—Nightmares, unusual excitement, nervousness, restlessness, or irritability may be more likely to occur in children taking antihistamines.
  • Decongestants (e.g., ephedrine, phenylephrine, pseudoephedrine—Increases in blood pressure may be more likely to occur in children taking decongestants.
  • Iodides (e.g., calcium iodide and iodinated glycerol)—These medicines pass into the breast milk and may cause unwanted effects, such as underactive thyroid, in the baby.
  • Narcotic antitussives (e.g., codeine, dihydrocodeine, hydrocodone, and hydromorphone)—Breathing problems may be especially likely to occur in children younger than 2 years of age taking narcotic antitussives. Also, unusual excitement or restlessness may be more likely to occur in children receiving these medicines.
  • Salicylates (e.g., aspirin)—Do not give medicines containing aspirin or other salicylates to a child or teenager with a fever or other symptoms of a virus infection, especially flu or chickenpox, without first discussing its use with your child's doctor. This is very important because salicylates may cause a serious illness called Reye's syndrome in children with fever caused by a virus infection, especially flu or chickenpox. Also, children may be more sensitive to the aspirin or other salicylates contained in some of these medicines, especially if they have a fever or have lost large amounts of body fluid because of vomiting, diarrhea, or sweating.

Do not give any over-the-counter (OTC) cough and cold medicine to a baby or child under 4 years of age. Using these medicines in very young children might cause serious or possibly life-threatening side effects .

Geriatric

The elderly are usually more sensitive to the effects of this medicine, especially if it contains:

  • Antihistamines—Confusion, difficult or painful urination, dizziness, drowsiness, feeling faint, or dryness of mouth, nose, or throat may be more likely to occur in elderly patients. Also, nightmares or unusual excitement, nervousness, restlessness, or irritability may be more likely to occur in the elderly taking antihistamines.
  • Decongestants (e.g., ephedrine, phenylephrine, pseudoephedrine—Confusion, hallucinations, drowsiness, or convulsions (seizures) may be more likely to occur in the elderly, who are usually more sensitive to the effects of this medicine. Also, increases in blood pressure may be more likely to occur in elderly persons taking decongestants.

Pregnancy

The occasional use of a cough/cold combination is not likely to cause problems in the fetus or in the newborn baby. However, when these medicines are used at higher doses and/or for a long time, the chance that problems might occur may increase. For the individual ingredients of these combinations, the following information should be considered before you decide to use a particular cough/cold combination:

  • Acetaminophen—Studies on birth defects have not been done in humans. However, acetaminophen has not been shown to cause birth defects or other problems in humans.
  • Alcohol—Some of these combination medicines contain a large amount of alcohol. Too much use of alcohol during pregnancy may cause birth defects.
  • Antihistamines—Antihistamines have not been shown to cause problems in humans.
  • Caffeine—Studies in humans have not shown that caffeine causes birth defects. However, studies in animals have shown that caffeine causes birth defects when given in very large doses (amounts equal to the amount of caffeine contained in 12 to 24 cups of coffee a day).
  • Codeine—Although studies on birth defects with codeine have not been done in humans, it has not been reported to cause birth defects in humans. Codeine has not been shown to cause birth defects in animal studies, but it caused other unwanted effects. Also, regular use of narcotics during pregnancy may cause the baby to become dependent on the medicine. This may lead to withdrawal side effects after birth. In addition, narcotics may cause breathing problems in the newborn baby if taken by the mother just before delivery.
  • Hydrocodone—Although studies on birth defects with hydrocodone have not been done in humans, it has not been reported to cause birth defects in humans. However, hydrocodone has been shown to cause birth defects in animals when given in very large doses. Also, regular use of narcotics during pregnancy may cause the baby to become dependent on the medicine. This may lead to withdrawal side effects after birth. In addition, narcotics may cause breathing problems in the newborn baby if taken by the mother just before delivery.
  • Iodides (e.g., calcium iodide and iodinated glycerol)—Not recommended during pregnancy. Iodides have caused enlargement of the thyroid gland in the fetus and resulted in breathing problems in newborn babies whose mothers took iodides in large doses for a long period of time.
  • Phenylephrine—Studies on birth defects with phenylephrine have not been done in either humans or animals.
  • Pseudoephedrine—Studies on birth defects with pseudoephedrine have not been done in humans. In animal studies pseudoephedrine did not cause birth defects but did cause a decrease in average weight, length, and rate of bone formation in the animal fetus when given in high doses.
  • Salicylates (e.g., aspirin)—Studies on birth defects in humans have been done with aspirin, but not with salicylamide or sodium salicylate. Salicylates have not been shown to cause birth defects in humans. However, salicylates have been shown to cause birth defects in animals.

Some reports have suggested that too much use of aspirin late in pregnancy may cause a decrease in the newborn's weight and possible death of the fetus or newborn infant. However, the mothers in these reports had been taking much larger amounts of aspirin than are usually recommended. Studies of mothers taking aspirin in the doses that are usually recommended did not show these unwanted effects. However, there is a chance that regular use of salicylates late in pregnancy may cause unwanted effects on the heart or blood flow in the fetus or newborn baby.

Use of salicylates, especially aspirin, during the last 2 weeks of pregnancy may cause bleeding problems in the fetus before or during delivery, or in the newborn baby. Also, too much use of salicylates during the last 3 months of pregnancy may increase the length of pregnancy, prolong labor, cause other problems during delivery, or cause severe bleeding in the mother before, during, or after delivery. Do not take aspirin during the last 3 months of pregnancy unless it has been ordered by your doctor.

Breast Feeding

If you are breastfeeding, the chance that problems might occur depends on the ingredients of the combination. For the individual ingredients of these combinations, the following apply:

  • Acetaminophen—Acetaminophen passes into the breast milk. However, it has not been reported to cause problems in nursing babies.
  • Alcohol—Alcohol passes into the breast milk. However, the amount of alcohol in recommended doses of this medicine does not usually cause problems in nursing babies.
  • Antihistamines—Small amounts of antihistamines pass into the breast milk. Antihistamine-containing medicine is not recommended for use while breastfeeding since most antihistamines are especially likely to cause side effects, such as unusual excitement or irritability, in the baby. Also, since antihistamines tend to decrease the secretions of the body, the flow of breast milk may be reduced in some patients.
  • Caffeine—Small amounts of caffeine pass into the breast milk and may build up in the nursing baby. However, the amount of caffeine in recommended doses of this medicine does not usually cause problems in nursing babies.
  • Codeine and other narcotic cough medicines (e.g., dihydrocodeine, hydrocodone, and hydromorphone)—Codeine is changed to morphine in the body. Some people change codeine to morphine more quickly than others. These individuals are called "ultra-rapid metabolizers of codeine". If a nursing mother is an ultra-rapid metabolizer of codeine, it could lead to a morphine overdose in the nursing baby and cause very serious side effects. A nursing mother should talk to her doctor if she has any questions about taking codeine or about how this medicine may affect her baby .
  • Decongestants (e.g., ephedrine, phenylephrine, pseudoephedrine—Phenylephrine has not been reported to cause problems in nursing babies. Ephedrine and pseudoephedrine pass into the breast milk and may cause unwanted effects in nursing babies (especially newborn and premature babies).
  • Iodides (e.g., calcium iodide and iodinated glycerol)—These medicines pass into the breast milk and may cause unwanted effects, such as underactive thyroid, in the baby.
  • Salicylates (e.g., aspirin)—Salicylates pass into the breast milk. Although salicylates have not been reported to cause problems in nursing babies, it is possible that problems may occur if large amounts are taken regularly.

Interactions with Medicines

Although certain medicines should not be used together at all, in other cases two different medicines may be used together even if an interaction might occur. In these cases, your doctor may want to change the dose, or other precautions may be necessary. When you are taking any of these medicines, it is especially important that your healthcare professional know if you are taking any of the medicines listed below. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.

Using medicines in this class with any of the following medicines is not recommended. Your doctor may decide not to treat you with a medication in this class or change some of the other medicines you take.

  • Alfuzosin
  • Amifampridine
  • Amiodarone
  • Amisulpride
  • Amitriptyline
  • Amprenavir
  • Anagrelide
  • Apomorphine
  • Aripiprazole
  • Aripiprazole Lauroxil
  • Arsenic Trioxide
  • Artemether
  • Asenapine
  • Astemizole
  • Atazanavir
  • Azithromycin
  • Bedaquiline
  • Bepridil
  • Boceprevir
  • Buserelin
  • Chloroquine
  • Chlorpromazine
  • Ciprofloxacin
  • Cisapride
  • Citalopram
  • Clarithromycin
  • Clomipramine
  • Clorgyline
  • Clozapine
  • Cobicistat
  • Crizotinib
  • Cyclobenzaprine
  • Cyclopropane
  • Dabrafenib
  • Darunavir
  • Dasabuvir
  • Defibrotide
  • Degarelix
  • Delamanid
  • Delavirdine
  • Desipramine
  • Deslorelin
  • Deutetrabenazine
  • Dichlorphenamide
  • Dihydroergotamine
  • Disopyramide
  • Dofetilide
  • Dolasetron
  • Domperidone
  • Donepezil
  • Doxepin
  • Dronedarone
  • Droperidol
  • Ebastine
  • Efavirenz
  • Elvitegravir
  • Eribulin
  • Erythromycin
  • Escitalopram
  • Famotidine
  • Felbamate
  • Fingolimod
  • Flecainide
  • Fluconazole
  • Fluoxetine
  • Fluvoxamine
  • Formoterol
  • Foscarnet
  • Fosphenytoin
  • Furazolidone
  • Galantamine
  • Gatifloxacin
  • Gemifloxacin
  • Gonadorelin
  • Goserelin
  • Granisetron
  • Halofantrine
  • Haloperidol
  • Halothane
  • Histrelin
  • Hydroquinidine
  • Hydroxychloroquine
  • Hydroxyzine
  • Ibutilide
  • Iloperidone
  • Imipramine
  • Indinavir
  • Influenza Virus Vaccine, Live
  • Iproniazid
  • Isocarboxazid
  • Itraconazole
  • Ivabradine
  • Ketoconazole
  • Ketorolac
  • Lapatinib
  • Leuprolide
  • Levofloxacin
  • Levomethadyl
  • Linezolid
  • Lumefantrine
  • Mefloquine
  • Mesoridazine
  • Methadone
  • Methotrimeprazine
  • Methylene Blue
  • Metronidazole
  • Mifepristone
  • Mizolastine
  • Moclobemide
  • Moricizine
  • Moxifloxacin
  • Nafarelin
  • Nalmefene
  • Naltrexone
  • Nefazodone
  • Nelfinavir
  • Nialamide
  • Nilotinib
  • Norfloxacin
  • Octreotide
  • Ofloxacin
  • Olanzapine
  • Ombitasvir
  • Ondansetron
  • Paliperidone
  • Panobinostat
  • Papaverine
  • Pargyline
  • Paritaprevir
  • Paroxetine
  • Pasireotide
  • Pazopanib
  • Pentamidine
  • Perphenazine
  • Phenelzine
  • Pimavanserin
  • Pimozide
  • Pipamperone
  • Piperaquine
  • Pitolisant
  • Posaconazole
  • Potassium
  • Probucol
  • Procainamide
  • Procarbazine
  • Prochlorperazine
  • Promethazine
  • Propafenone
  • Protriptyline
  • Quetiapine
  • Quinidine
  • Quinine
  • Ranolazine
  • Rasagiline
  • Ribociclib
  • Rilpivirine
  • Riociguat
  • Risperidone
  • Ritonavir
  • Safinamide
  • Saquinavir
  • Selegiline
  • Sertindole
  • Sevoflurane
  • Sibutramine
  • Sodium Oxybate
  • Sodium Phosphate
  • Sodium Phosphate, Dibasic
  • Sodium Phosphate, Monobasic
  • Solifenacin
  • Sorafenib
  • Sotalol
  • Sparfloxacin
  • Sulpiride
  • Sultopride
  • Sunitinib
  • Tacrolimus
  • Tamoxifen
  • Telaprevir
  • Telavancin
  • Telithromycin
  • Tetrabenazine
  • Thioridazine
  • Tipranavir
  • Tizanidine
  • Toloxatone
  • Tolterodine
  • Toremifene
  • Tranylcypromine
  • Trazodone
  • Trimipramine
  • Triptorelin
  • Vandetanib
  • Vardenafil
  • Vemurafenib
  • Venlafaxine
  • Vilanterol
  • Vinflunine
  • Voriconazole
  • Vorinostat
  • Ziprasidone
  • Zolmitriptan
  • Zotepine
  • Zuclopenthixol

Using medicines in this class with any of the following medicines is usually not recommended, but may be required in some cases. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.

  • Abciximab
  • Acarbose
  • Aceclofenac
  • Acemetacin
  • Acenocoumarol
  • Acepromazine
  • Acetyldigoxin
  • Adenosine
  • Alefacept
  • Alfentanil
  • Alipogene Tiparvovec
  • Almotriptan
  • Alprazolam
  • Alteplase, Recombinant
  • Amiloride
  • Amineptine
  • Amiodarone
  • Amisulpride
  • Amitriptyline
  • Amitriptylinoxide
  • Amobarbital
  • Amoxapine
  • Amphetamine
  • Amtolmetin Guacil
  • Amygdalin
  • Anagrelide
  • Ancrod
  • Anileridine
  • Anisindione
  • Antithrombin III Human
  • Apixaban
  • Aprepitant
  • Aprobarbital
  • Ardeparin
  • Argatroban
  • Aripiprazole
  • Arsenic Trioxide
  • Asenapine
  • Aspirin
  • Atazanavir
  • Axitinib
  • Baclofen
  • Balsalazide
  • Bemiparin
  • Bendroflumethiazide
  • Benperidol
  • Benzphetamine
  • Benzthiazide
  • Betamethasone
  • Betrixaban
  • Bismuth Subsalicylate
  • Bivalirudin
  • Blinatumomab
  • Boceprevir
  • Bosutinib
  • Bromazepam
  • Bromfenac
  • Bromocriptine
  • Bromopride
  • Brompheniramine
  • Bucindolol
  • Budesonide
  • Bufexamac
  • Bumetanide
  • Buprenorphine
  • Bupropion
  • Buspirone
  • Butabarbital
  • Butalbital
  • Butorphanol
  • Calcifediol
  • Cangrelor
  • Carbamazepine
  • Carbinoxamine
  • Carisoprodol
  • Carmustine
  • Carphenazine
  • Carteolol
  • Carvedilol
  • Celecoxib
  • Ceritinib
  • Certoparin
  • Chloral Hydrate
  • Chlordiazepoxide
  • Chlorothiazide
  • Chlorpheniramine
  • Chlorpromazine
  • Chlorpropamide
  • Chlorthalidone
  • Chlorzoxazone
  • Choline Magnesium Trisalicylate
  • Choline Salicylate
  • Cilostazol
  • Cimetidine
  • Ciprofloxacin
  • Citalopram
  • Clarithromycin
  • Clobazam
  • Clomipramine
  • Clonazepam
  • Clonixin
  • Clopamide
  • Clopidogrel
  • Clorazepate
  • Clorgyline
  • Clozapine
  • Cobimetinib
  • Cocaine
  • Codeine
  • Conivaptan
  • Cortisone
  • Cyclobenzaprine
  • Cyclopenthiazide
  • Cyclosporine
  • Dabigatran Etexilate
  • Daclatasvir
  • Dalteparin
  • Danaparoid
  • Dantrolene
  • Darunavir
  • Dasabuvir
  • Deferasirox
  • Deferoxamine
  • Defibrotide
  • Deflazacort
  • Delavirdine
  • Dermatan Sulfate
  • Desipramine
  • Desirudin
  • Deslanoside
  • Desmopressin
  • Desogestrel
  • Desvenlafaxine
  • Dexamethasone
  • Dexibuprofen
  • Dexketoprofen
  • Dexmedetomidine
  • Dextroamphetamine
  • Dextromethorphan
  • Dezocine
  • Diacetylmorphine
  • Diazepam
  • Diazoxide
  • Dibenzepin
  • Dichloralphenazone
  • Diclofenac
  • Dicumarol
  • Dienogest
  • Difenoxin
  • Diflunisal
  • Digitalis
  • Digitoxin
  • Digoxin
  • Dihydroartemisinin
  • Dihydrocodeine
  • Dilevalol
  • Diltiazem
  • Diphenhydramine
  • Diphenoxylate
  • Dipyridamole
  • Dipyrone
  • Dolasetron
  • Domperidone
  • Donepezil
  • Dothiepin
  • Doxepin
  • Doxorubicin
  • Doxorubicin Hydrochloride Liposome
  • Doxylamine
  • Dronedarone
  • Droperidol
  • Drospirenone
  • Droxicam
  • Duloxetine
  • Edoxaban
  • Elbasvir
  • Eletriptan
  • Eliglustat
  • Enflurane
  • Enoxacin
  • Enoxaparin
  • Entacapone
  • Eplerenone
  • Epoprostenol
  • Eptifibatide
  • Ergonovine
  • Erlotinib
  • Erythromycin
  • Escitalopram
  • Eslicarbazepine Acetate
  • Estazolam
  • Estradiol Cypionate
  • Estradiol Valerate
  • Eszopiclone
  • Ethacrynic Acid
  • Ethchlorvynol
  • Ethinyl Estradiol
  • Ethopropazine
  • Ethylmorphine
  • Ethynodiol Diacetate
  • Etintidine
  • Etodolac
  • Etofenamate
  • Etonogestrel
  • Etoricoxib
  • Etravirine
  • Felbinac
  • Fenoprofen
  • Fentanyl
  • Fepradinol
  • Feprazone
  • Feverfew
  • Flibanserin
  • Floctafenine
  • Fluconazole
  • Flufenamic Acid
  • Flunitrazepam
  • Fluocortolone
  • Fluoxetine
  • Fluphenazine
  • Flurazepam
  • Flurbiprofen
  • Fluspirilene
  • Fluvoxamine
  • Fondaparinux
  • Fosaprepitant
  • Fosphenytoin
  • Fospropofol
  • Frovatriptan
  • Furazolidone
  • Furosemide
  • Ginkgo
  • Glimepiride
  • Glipizide
  • Glyburide
  • Golimumab
  • Gossypol
  • Granisetron
  • Grazoprevir
  • Guanethidine
  • Guselkumab
  • Halazepam
  • Haloperidol
  • Halothane
  • Heparin
  • Hexobarbital
  • Hyaluronidase
  • Hydrochlorothiazide
  • Hydrocodone
  • Hydrocortisone
  • Hydroflumethiazide
  • Hydromorphone
  • Hydroxytryptophan
  • Hydroxyzine
  • Ibuprofen
  • Idelalisib
  • Idrocilamide
  • Ifosfamide
  • Iloprost
  • Imatinib
  • Imipenem
  • Imipramine
  • Indapamide
  • Indinavir
  • Indomethacin
  • Iobenguane I 123
  • Iproniazid
  • Isocarboxazid
  • Isoflurane
  • Isoniazid
  • Itraconazole
  • Ketamine
  • Ketazolam
  • Ketobemidone
  • Ketoconazole
  • Ketoprofen
  • Lanreotide
  • Ledipasvir
  • Lepirudin
  • Levalbuterol
  • Levobunolol
  • Levofloxacin
  • Levomilnacipran
  • Levonorgestrel
  • Levorphanol
  • Licorice
  • Linezolid
  • Lisdexamfetamine
  • Lithium
  • Lofepramine
  • Lopinavir
  • Lorazepam
  • Lorcaserin
  • Lormetazepam
  • Lornoxicam
  • Loxapine
  • Loxoprofen
  • Lumiracoxib
  • Magnesium Salicylate
  • Meadowsweet
  • Meclizine
  • Meclofenamate
  • Medazepam
  • Medroxyprogesterone Acetate
  • Mefenamic Acid
  • Melitracen
  • Meloxicam
  • Melperone
  • Memantine
  • Meperidine
  • Mephenesin
  • Mephobarbital
  • Meprobamate
  • Meptazinol
  • Mesalamine
  • Mesoridazine
  • Mestranol
  • Metaxalone
  • Metformin
  • Methadone
  • Methamphetamine
  • Methdilazine
  • Methocarbamol
  • Methohexital
  • Methotrexate
  • Methotrimeprazine
  • Methoxyflurane
  • Methyclothiazide
  • Methyldopa
  • Methylene Blue
  • Methylergonovine
  • Methylprednisolone
  • Metildigoxin
  • Metipranolol
  • Metolazone
  • Mexiletine
  • Midazolam
  • Midodrine
  • Mifepristone
  • Milnacipran
  • Mirtazapine
  • Moclobemide
  • Molindone
  • Moricizine
  • Morniflumate
  • Morphine
  • Morphine Sulfate Liposome
  • Nabumetone
  • Nadolol
  • Nadroparin
  • Nalbuphine
  • Naproxen
  • Naratriptan
  • Nateglinide
  • Nefazodone
  • Nelfinavir
  • Nepafenac
  • Netupitant
  • Nialamide
  • Nicomorphine
  • Nicorandil
  • Nifedipine
  • Niflumic Acid
  • Nimesulide
  • Nimesulide Beta Cyclodextrin
  • Nimodipine
  • Nitrazepam
  • Nitrous Oxide
  • Norelgestromin
  • Norethindrone
  • Norgestimate
  • Norgestrel
  • Nortriptyline
  • Olanzapine
  • Olaparib
  • Olsalazine
  • Ombitasvir
  • Ondansetron
  • Opipramol
  • Opium
  • Opium Alkaloids
  • Orlistat
  • Orphenadrine
  • Oxaprozin
  • Oxazepam
  • Oxprenolol
  • Oxycodone
  • Oxymorphone
  • Oxyphenbutazone
  • Oxytocin
  • Palonosetron
  • Panobinostat
  • Papaveretum
  • Paramethasone
  • Parecoxib
  • Paregoric
  • Pargyline
  • Paritaprevir
  • Parnaparin
  • Paroxetine
  • Pefloxacin
  • Peginterferon Alfa-2a
  • Peginterferon Alfa-2b
  • Pemetrexed
  • Penbutolol
  • Pentazocine
  • Pentobarbital
  • Pentosan Polysulfate Sodium
  • Pentoxifylline
  • Perampanel
  • Perazine
  • Periciazine
  • Perphenazine
  • Phenelzine
  • Phenindione
  • Phenobarbital
  • Phenprocoumon
  • Phenylbutazone
  • Phenyl Salicylate
  • Phenytoin
  • Piketoprofen
  • Pimozide
  • Pindolol
  • Piperacetazine
  • Piperaquine
  • Pipotiazine
  • Piracetam
  • Piritramide
  • Piroxicam
  • Pixantrone
  • Pneumococcal 13-Valent Vaccine, Diphtheria Conjugate
  • Polythiazide
  • Posaconazole
  • Pralatrexate
  • Pranoprofen
  • Prasugrel
  • Prazepam
  • Prednisolone
  • Prednisone
  • Primidone
  • Procarbazine
  • Prochlorperazine
  • Proglumetacin
  • Promazine
  • Promethazine
  • Propofol
  • Propranolol
  • Propyphenazone
  • Proquazone
  • Protein C
  • Protriptyline
  • Quazepam
  • Quetiapine
  • Ramelteon
  • Rasagiline
  • Reboxetine
  • Regadenoson
  • Remifentanil
  • Remoxipride
  • Repaglinide
  • Reteplase, Recombinant
  • Reviparin
  • Ritonavir
  • Rivaroxaban
  • Rizatriptan
  • Rofecoxib
  • Salicylamide
  • Salicylic Acid
  • Salsalate
  • Saquinavir
  • Secobarbital
  • Secukinumab
  • Selegiline
  • Sertindole
  • Sertraline
  • Sibutramine
  • Simeprevir
  • Sirolimus
  • Sodium Oxybate
  • Sodium Salicylate
  • Sonidegib
  • Sotalol
  • Spironolactone
  • St John's Wort
  • Sufentanil
  • Sulfasalazine
  • Sulindac
  • Sulpiride
  • Sumatriptan
  • Sunitinib
  • Suvorexant
  • Tacrolimus
  • Tapentadol
  • Telaprevir
  • Telithromycin
  • Temazepam
  • Teniposide
  • Tenofovir Alafenamide
  • Tenoxicam
  • Tertatolol
  • Thiabendazole
  • Thiethylperazine
  • Thiopental
  • Thiopropazate
  • Thioridazine
  • Tianeptine
  • Tiaprofenic Acid
  • Ticagrelor
  • Ticlopidine
  • Tilidine
  • Timolol
  • Tinzaparin
  • Tiotropium
  • Tirofiban
  • Tizanidine
  • Tolazamide
  • Tolbutamide
  • Tolfenamic Acid
  • Tolmetin
  • Tolonium Chloride
  • Tolvaptan
  • Topiramate
  • Torsemide
  • Tramadol
  • Tranylcypromine
  • Trazodone
  • Treprostinil
  • Triamterene
  • Triazolam
  • Trichlormethiazide
  • Trifluoperazine
  • Trifluperidol
  • Triflupromazine
  • Trimeprazine
  • Trimipramine
  • Trolamine Salicylate
  • Troleandomycin
  • Tryptophan
  • Ulipristal
  • Valdecoxib
  • Varicella Virus Vaccine
  • Velpatasvir
  • Vemurafenib
  • Venetoclax
  • Venlafaxine
  • Verapamil
  • Vilazodone
  • Vorapaxar
  • Voriconazole
  • Vortioxetine
  • Warfarin
  • Xipamide
  • Zaleplon
  • Zileuton
  • Ziprasidone
  • Zolmitriptan
  • Zolpidem
  • Zopiclone
  • Zotepine

Interactions with Food/Tobacco/Alcohol

Certain medicines should not be used at or around the time of eating food or eating certain types of food since interactions may occur. Using alcohol or tobacco with certain medicines may also cause interactions to occur. Discuss with your healthcare professional the use of your medicine with food, alcohol, or tobacco.

Using medicines in this class with any of the following is usually not recommended, but may be unavoidable in some cases. If used together, your doctor may change the dose or how often you use your medicine, or give you special instructions about the use of food, alcohol, or tobacco.

  • Ethanol
  • Grapefruit Juice
  • Tobacco

Other Medical Problems

The presence of other medical problems may affect the use of medicines in this class. Make sure you tell your doctor if you have any other medical problems, especially:

  • Alcohol abuse (or history of)—Acetaminophen-containing medicines increase the chance of liver damage; also, some of the liquid medicines contain a large amount of alcohol.
  • Anemia or
  • Gout or
  • Hemophilia or other bleeding problems or
  • Stomach ulcer or other stomach problems—These conditions may become worse if you are taking a combination medicine containing aspirin or another salicylate.
  • Brain disease or injury or
  • Colitis or
  • Convulsions (seizures) (history of) or
  • Diarrhea or
  • Gallbladder disease or gallstones—These conditions may become worse if you are taking a combination medicine containing codeine, dihydrocodeine, hydrocodone, or hydromorphone
  • Cystic fibrosis (in children)—Side effects of iodinated glycerol may be more likely in children with cystic fibrosis.
  • Diabetes mellitus (sugar diabetes)—Decongestants may put diabetic patients at greater risk of having heart or blood vessel disease.
  • Emphysema, asthma, or chronic lung disease (especially in children)—Salicylate-containing medicine may cause an allergic reaction in which breathing becomes difficult.
  • Enlarged prostate or
  • Urinary tract blockage or difficult urination—Some of the effects of anticholinergics (e.g., homatropine) or antihistamines may make urinary problems worse.
  • Glaucoma—A slight increase in inner eye pressure may occur with the use of anticholinergics (e.g., homatropine) or antihistamines, which may make the condition worse.
  • Heart or blood vessel disease or
  • High blood pressure—Decongestant-containing medicine may increase the blood pressure and speed up the heart rate; also, caffeine-containing medicine, if taken in large amounts, may speed up the heart rate.
  • Kidney disease—This condition may increase the chance of side effects of this medicine because the medicine may build up in the body.
  • Liver disease—Liver disease increases the chance of side effects because the medicine may build up in the body; also, if liver disease is severe, there is a greater chance that aspirin-containing medicine may cause bleeding.
  • Thyroid disease—If an overactive thyroid has caused a fast heart rate, the decongestant in this medicine may cause the heart rate to speed up further; also, if the medicine contains narcotic antitussives (e.g., codeine), iodides (e.g., iodinated glycerol), or salicylates, the thyroid problem may become worse.

Semprex®-D Capsules (acrivastine and pseudoephedrine hydrochloride)

Rx only

Warnings

Semprex-D Capsules should be used with caution in patients with hypertension, diabetes mellitus, ischemic heart disease, increased intraocular pressure, hyperthyroidism, prostatic hypertrophy, stenosing peptic ulcer, or pyloroduodenal obstruction. Overdose of sympathomimetic amines may produce CNS stimulation with convulsions or cardiovascular collapse with accompanying hypotension. The elderly are more likely to have adverse reactions to sympathomimetic amines.

Precautions

General

Acrivastine is sedating in some patients. In controlled clinical trials, somnolence (i.e., drowsiness, sedation, sleepiness) was more common with Semprex-D Capsules (by an average of 6%) than with placebo (see ADVERSE EXPERIENCES).

Patients should be advised to assess their individual responses to Semprex-D Capsules before engaging in any activity requiring mental alertness, such as driving a motor vehicle or operating machinery. Concurrent use of Semprex-D Capsules with alcohol or other CNS depressants may cause additional reductions in alertness and impairment of CNS performance and should be avoided (see Drug Interactions).

Use In Patients With Diminished Renal Function

Acrivastine and pseudoephedrine are excreted primarily through the kidney. Both compounds therefore accumulate in patients with impaired renal function. Due to the differential effects of renal failure on the serum half-life and clearance of acrivastine and pseudoephedrine, use of Semprex-D Capsules, a fixed combination product, in patients with renal impairment (creatinine clearance ≤ 48 mL/min) is not recommended (see OVERDOSAGE and CLINICAL PHARMACOLOGY).

Information To Patients

Patients taking Semprex-D Capsules should receive the following information. Semprex-D Capsules are prescribed to reduce symptoms associated with seasonal allergic rhinitis. Patients should be instructed to take Semprex-D Capsules only as prescribed and not to exceed the prescribed dose. Patients should be advised against the concurrent use of Semprex-D with over-the-counter antihistamines and decongestants. Patients who are or may become pregnant should be told that this product should be used in pregnancy or during lactation only if the potential benefit justifies the potential risks to the fetus or nursing infant. Due to the risk of hypertensive crisis, patients should be instructed not to take Semprex-D Capsules (acrivastine and pseudoephedrine hydrochloride) if they are presently taking a monoamine oxidase inhibitor or for 14 days after stopping use of an MAO inhibitor. Patients should be advised to assess their individual responses to Semprex-D Capsules before engaging in any activity requiring mental alertness, such as driving a car or operating machinery. Patients should be advised that the concurrent use of Semprex-D Capsules with alcohol and other CNS depressants may lead to additional reductions in alertness and impairment of CNS performance and should be avoided.

Drug Interactions

MAO inhibitors and beta-adrenergic agonists increase the effects of sympathomimetic amines. Concomitant use of sympathomimetic amines with MAO inhibitors can result in a hypertensive crisis (see CONTRAINDICATIONS). Because MAO inhibitors are long-acting, Semprex-D Capsules should not be taken with an MAO inhibitor or for 14 days after stopping use of an MAO inhibitor.

Because of their pseudoephedrine content, Semprex-D Capsules may reduce the antihypertensive effects of drugs that interfere with sympathetic activity. Care should be taken in the administration of Semprex-D Capsules concomitantly with other sympathomimetic amines because the combined effects on the cardiovascular system may be harmful to the patient.

Concomitant administration of Semprex-D Capsules with alcohol and other CNS depressants may result in additional reductions in alertness and impairment of CNS performance and should be avoided.

No formal drug interaction studies between Semprex-D Capsules and other possibly co-administered drugs have been performed.

Carcinogenesis, Mutagenesis, Impairment of Fertility

Carcinogenicity studies with the combination of acrivastine and pseudoephedrine have not been performed. Oral doses of acrivastine alone at levels up to 40 mg/kg/day (236 mg/m2/day or 10 times the recommended human daily dose) for 20 to 22 months in rats and up to 250 mg/kg/day (750 mg/m2/day or 32 times the recommended human daily dose) for 20 to 24 months in mice revealed no evidence of carcinogenic potential. No evidence of mutagenicity (with or without metabolic activation) was observed in the Ames Salmonella mutagenicity assay or in the L5178Y/tk+/- mouse lymphoma assay. In an in vitro cytogenetic study performed in cultured human lymphocytes, acrivastine induced structural chromosomal abnormalities in the absence of metabolic activation, but not in its presence. In an in vivo cytogenetic study in rats given single oral doses of acrivastine up to 1000 mg/kg (5900 mg/m2 or 249 times the recommended human daily dose) there were no structural chromosomal alterations.

Reproduction-fertility studies in rats given acrivastine alone at levels up to 200 mg/kg/day (1180 mg/m2/day or 50 times the recommended human daily dose) had no effect on male or female fertility. Similarly, no effect on fertility was seen in male rats given acrivastine 20 mg/kg/day and pseudoephedrine 100 mg/kg/ day (118 and 590 mg/m2/day or 5 and 3 times the recommended human daily doses, respectively) or in female rats given acrivastine 4 mg/kg/day and pseudoephedrine 20 mg/kg/day (23.6 and 118 mg/m2/day or 1 and 0.7 times the recommended human daily doses, respectively).

Pregnancy

Pregnancy Category B

Teratogenic Effects

No evidence of teratogenicity was seen in rats and rabbits given acrivastine 1000 and 400 mg/kg/day, respectively (5900 and 4720 mg/m2/day or 249 and 200 times the recommended human daily dose). No evidence of teratogenicity was seen in rats given a combination of acrivastine 30 mg/kg/day and pseudoephedrine 150 mg/kg/day (177 and 885 mg/m2/day or 8 and 5 times the recommended human daily dose, respectively). Similarly, no evidence of teratogenicity was observed in rabbits given acrivastine 20 mg/kg/day and pseudoephedrine 100 mg/kg/day (236 and 1180 mg/m2/day or 10 and 7 times the recommended human daily doses, respectively). There are, however, no adequate and well-controlled studies in pregnant women. Because animal teratology studies are not always predictive of human responses, Semprex-D Capsules should be used during pregnancy only if the potential benefit justifies the potential risks to the fetus.

Nonteratogenic Effects

In a perinatal-postnatal study in rats, acrivastine given alone at levels up to 500 mg/kg/day (2950 mg/m2/day or 124 times the recommended human daily dose) was associated with maternal and neonatal mortality at the maximum dose level. Neonatal survival was decreased in rats given a combination of acrivastine 20 mg/kg/day and pseudoephedrine 100 mg/ kg/day (118 and 590 mg/m2/day or 5 and 3 times the human dose, respectively).

Nursing Mothers

It is not known whether acrivastine is excreted in human milk; pseudoephedrine is excreted in human milk. Semprex-D Capsules should only be used in nursing mothers when the potential benefit justifies the potential risks to the nursing infant.

Pediatric Use

Safety and effectiveness of Semprex-D Capsules in pediatric patients under the age of 12 years have not been established.

Geriatric Use

Of the total number of subjects in clinical studies of Semprex-D, 349 were 60 years of age or older and 53 were 70 years of age and older. No overall differences in safety or effectiveness were observed between these subjects and younger subjects, and other reported clinical experience has not identified differences in responses between the elderly and younger patients, but greater sensitivity of some older individuals cannot be ruled out. Antihistamines, however, as a pharmaceutical class, are more likely to cause dizziness, sedation, bladder-neck obstruction, and hypotension in elderly patients. The elderly are also more likely to have adverse reactions to sympathomimetics such as pseudoephedrine (see CLINICAL PHARMACOLOGY and WARNINGS).

This drug is known to be substantially excreted by the kidney, and the risk of toxic reactions to this drug may be greater in patients with impaired renal function. Because elderly patients are more likely to have decreased renal function, care should be taken in dose selection, and it may be useful to monitor renal function. Use of Semprex-D in patients with renal impairment (creatinine clearance ≤ 48 mL/min) is not recommended (see PRECAUTIONS, Use In Patients With Diminished Renal Function).

Semprex-D Dosage and Administration

The recommended dosage for adults and adolescents 12 years and older is one capsule administered orally, every 4 to 6 hours four times a day.

For the Consumer

Applies to acrivastine / pseudoephedrine: oral capsule

Along with its needed effects, acrivastine / pseudoephedrine may cause some unwanted effects. Although not all of these side effects may occur, if they do occur they may need medical attention.

Get emergency help immediately if any of the following symptoms of overdose occur while taking acrivastine / pseudoephedrine:

Symptoms of overdose
  • Blurred vision
  • chest pain or discomfort
  • cold, clammy, or pale skin
  • confusion
  • dizziness
  • dizziness, faintness, or lightheadedness when getting up suddenly from a lying or sitting position
  • irregular heartbeats
  • seizures
  • shortness of breath
  • slow heart rate
  • sweating
  • unusual tiredness or weakness

Some side effects of acrivastine / pseudoephedrine may occur that usually do not need medical attention. These side effects may go away during treatment as your body adjusts to the medicine. Also, your health care professional may be able to tell you about ways to prevent or reduce some of these side effects. Check with your health care professional if any of the following side effects continue or are bothersome or if you have any questions about them:

More common
  • Dry mouth
  • headache
  • sleepiness or unusual drowsiness
Less common
  • Acid or sour stomach
  • belching
  • body aches or pain
  • congestion
  • cough
  • dryness or soreness of the throat
  • fever
  • heartburn
  • hoarseness
  • indigestion
  • lack or loss of strength
  • nausea
  • nervousness
  • runny nose
  • stomach discomfort, upset, or pain
  • tender, swollen glands in the neck
  • trouble sleeping
  • trouble swallowing
  • voice changes

(web3)